Alert archive / New York / Coastal Flood Statements in 2011
Coastal Flood Statement 9, NWS New York, NY
NWS New York, NY issued this coastal flood statement at May 14, 2011, 4:01 PM EDT for Nassau County, New York. It took effect at May 14, 2011, 6:00 PM EDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2011, 4:01 PM EDT (20:01 UTC)
- In effect from
- May 14, 2011, 6:00 PM EDT
- Expired
- May 14, 2011, 8:16 PM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
County Nassau County, NY
The radar
The Brookhaven radar (KOKX), 62 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
608 WHUS41 KOKX 142001 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 401 PM EDT SAT MAY 14 2011 ...ISOLATED TIDAL FLOODING THIS EVENING... NYZ179-150100- /O.NEW.KOKX.CF.S.0009.110514T2200Z-110515T0100Z/ SOUTHERN NASSAU- 401 PM EDT SAT MAY 14 2011 INCREASING ASTRONOMICAL TIDES AND HIGH RESIDUAL WATER LEVELS WILL ALLOW FOR ISOLATED LOCATIONS TO APPROACH MINOR COASTAL FLOODING BENCHMARKS DURING THE TIMES OF HIGH TIDE THIS EVENING. THE MOST LIKELY LOCATION TO REACH THIS LEVEL WILL BE THE GAUGE AT FREEPORT. HIGH TIDE AT FREEPORT IS AT 641 PM. $$ JMC
1 follow-up statement
815 WHUS41 KOKX 150016 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 816 PM EDT SAT MAY 14 2011 NYZ179-150130- /O.CAN.KOKX.CF.S.0009.000000T0000Z-110515T0100Z/ SOUTHERN NASSAU- 816 PM EDT SAT MAY 14 2011 THE COASTAL FLOOD STATEMENT HAS BEEN CANCELLED. TIDAL LEVELS TOUCHED MINOR COASTAL FLOODING BENCHMARKS AT A FEW LOCATIONS ALONG THE SOUTH BAYS OF NASSAU COUNTY...BUT WATER LEVELS HAVE NOW FALLEN BELOW THESE THRESHOLDS. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at May 14, 3:58 PM EDT, 3 minutes earlier.
Area forecast discussion, May 14, 3:58 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
358 PM EDT SAT MAY 14 2011
.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY WILL SLOWLY TRACK EAST THROUGH
THE END OF THE WEEKEND...AND SETTLE OVER THE MID ATLANTIC STATES
NEXT WEEK. THIS WILL ALLOW FOR SEVERAL FRONTAL SYSTEMS TO IMPACT
THE REGION...BRINGING PERIODS OF INCLEMENT WEATHER TO THE AREA.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
HIGH PRES WAS CENTERED ABOUT 80 MILES E OF CAPE COD AT 19Z...WITH
A BROAD AREA OF LOW PRES CENTERED OVER IN AND OH. RADAR PLACED A
CLUSTER OF SLOW MOVING SHRA OVER SRN NJ. AT THE PRESENT RATE OF
13KT THE LEADING EDGE WILL REACH THE METRO AROUND 22Z.
OTHERWISE...A FEW SHRA OR SPRINKLES POSSIBLE AS H7 MOISTURE AXIS
SWINGS EWD THRU THE CWA.
LOW LEVEL JET STRENGTHENS TONIGHT AS THE H5 LOW DRAWS CLOSER.
CHANCES FOR SHRA INCREASE FROM W TO E. SOME WEAK INSTABILITY
ALOFT SO WILL INCLUDE TSTM CHANCES AFT 6Z. BEST CHANCE OF THUNDER
PROBABLY CLOSER TO 9Z WITH THE NOSE OF THE LLJET ALIGNED PARALLEL
TO THE NJ COAST. INCREASING LOW LEVEL MOISTURE WILL ALLOW FOR THE
DEVELOPMENT OF FOG OVERNIGHT. TEMPS WILL DIP SLIGHTLY AFT SUNSET
BUT REMAIN NEARLY STEADY THRU THE NIGHT.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
INCREASING THETA-E SUN. H2 JET ACROSS ERN CANADA WILL ALLOW FOR
FAVORABLE UPPER LEVEL DIVERGENCE IN THE RR QUAD OVER THE CWA. KI
INCREASES TO AROUND 33. FCST THEREFORE IS FOR SHRA AND TSTMS.
LOCALLY HEAVY RAIN POSSIBLE. SFC BASED INSTABILITY RELEGATED TO
THE NJ ZONES AND PORTIONS OF THE LWR HUDSON VALLEY. ALTHOUGH CAPE
GENERALLY AOB 400 J/KG...THERE WILL BE A WINDOW IN THE LATE
AFTN...ESPECIALLY IN NJ...WHERE MID LEVEL DRY SLOT MAY ALLOW FOR
PARTIAL CLEARING AND A BOOST IN SFC TEMPS. IF THIS HAPPENS...AN
ISOLD STRONG CELL IS POSSIBLE IF THE WARMING ALOFT DOESN/T CAP
THINGS.
H7 DRY SLOT OVERNIGHT PER NAM/GFS. FCST THEREFORE CALLS FOR
DECREASING CHANCES FOR SHRA FROM SW TO NE. AFT THE RAIN
HOWEVER...FOG WILL BE POTENTIALLY MORE WIDESPREAD AND
DENSE...AIDED BY THE DRY AIR ALOFT.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
UNSETTLED WEATHER EXPECTED THROUGH MOST OF THE WEEK WITH REGION ON
THE EAST SIDE OF DEEP TROUGHING AND WEST SIDE OF A STUBBORN ATLANTIC
RIDGE...PUNCTUATED BY A NEARLY STATIONARY LARGE CLOSED LOW OVER THE
OHIO AND TENNESSEE RIVER VALLEYS. SOME SIGNS THAT ATLANTIC RIDGING
MAY BREAK DOWN BY END OF THE WEEK TO ALLOW THE TROUGH AND UPPER LOW
TO SLOWLY WORKS OVER AND EAST OF THE REGION FRI INTO THE WEEKEND FOR
AN EVENTUAL BREAK IN THE PATTERN.
THIS SETUP WILL LIKELY RESULT IN PERIODS OF RAIN AND SHOWERS THROUGH
MUCH OF THE WEEK. ALTHOUGH THERE IS HIGH CONFIDENCE IN THIS LARGE
SCALE PATTERN...THERE IS UNCERTAINTY IN TIMING OF SHORTWAVES
ROTATING AROUND THE CLOSED LOW AND EXACT TIMING/AXIS OF RAIN.
WITH RELATIVELY WEAK LLJ FORCING ON MON AND WARM FRONT IN THE
VICINITY...ACTIVITY APPEARS TO BE MORE SHOWERY AND DIURNALLY FORCED
IN NATURE. WITH MARGINAL INSTABILITY ALOFT CAN'T RULE OUT AN
EMBEDDED TSTM. TEMPS SLIGHTLY BELOW SEASONABLE IN CLOUDS AND
SHOWERS.
THEN MODELS IN BETTER AGREEMENT WITH SURFACE HIGH PRESSURE
BUILDING FROM THE OPEN ATLANTIC INTO SOUTHEASTERN CANADA DURING THE
TUE/MIDWEEK PERIOD AND CLOSED LOW SLOWLY DRIFTING NE. THE
STRENGTHENED SE LLJ AND MOISTURE INFLUX AS A RESULT...SHOULD BRING
THE BEST CHANCE FOR A BROAD AXIS OF STEADIER AND HEAVIER RAINS.
EXACT EVOLUTION WILL DETERMINE AXIS OF HEAVY RAINFALL...BUT WITH
PERSISTENT MOISTURE FEED AND OROGRAPHIC COMPONENT THERE IS A
POTENTIAL FOR SIGNIFICANT RAINFALL DURING THIS TIME PERIOD...WITH
SEVERAL INCHES OF RAIN POSSIBLE.
BUILDING HIGH TO THE NORTH SHOULD KEEP WARM FRONT SOUTH OF THE
REGION THROUGH MIDWEEK...WITH THE AREA ENTRENCHED IN A MARITIME
AIRMASS ON PERSISTENT E FLOW AND TEMPS RUNNING A FEW DEGREES BELOW
NORMAL.
IF CLOSED LOW LIFTS NORTH FRIDAY INTO SATURDAY...WOULD EXPECT A
TRANSITION TO MORE SCATTERED DIURNAL SHOWER AND ISOLATED TSTM
ACTIVITY WITH TEMPS REBOUNDING CLOSER TO NORMAL.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
LOW PRES MOVES INTO THE OH VALLEY TONIGHT...PUSHING A WARM FRONT
NORTH INTO THE LOCAL AREA.
GENERALLY VFR...THOUGH MVFR CIGS POSSIBLE FROM TIME TO TIME THIS
AFTERNOON...ESPECIALLY AT EASTERN CT AND EASTERN LONG ISLAND. AFTER
SUNSET...CIGS SHOULD RAPIDLY DIMINISH TO MVFR...THEN IFR WITH LIFR
CIGS POSSIBLE AT THE USUALLY LOWER TERMINALS AS SOUTHERLY WINDS
USHER STRATUS DECK OVER THE OCEAN ACROSS THE LAND.
SHOWERS AND POSSIBLE TSTMS DEVELOP LATE TONIGHT AS WARM FRONT
APPROACHES. WILL TEMPO -SHRA STARTING AT 06Z...BUT THINK THE MORE
WIDESPREAD -SHRA WILL HOLD OFF UNTIL AFTER 08Z FOR WESTERN
TERMINALS AND A FEW HOURS LATER FOR EASTERN TERMINALS.
GENERALLY IFR...POSSIBLY LOWER...CONDITIONS TONIGHT THROUGH SUN
MORNING. CIGS WILL BE SLOW TO IMPROVE...AND SOME TERMINALS MAY
KEEP IFR CIGS THROUGH MUCH OF THE DAY.
S-SE WINDS...GENERALLY 10 KT OR LESS THROUGH THE PERIOD.
OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
SUN-THU...GENERALLY SUB-VFR EXPECTED DURING THE NIGHTTIME HOURS
AND SUB-VFR FROM TIME TO TIME DURING THE DAY IN OCNL RA/DZ/FG.
HEAVIEST RA POSSIBLE ON WED. STRONG SE FLOW DEVELOPS TUE-WED.
&&
.MARINE...
WINDS AND SEAS WILL SLOWLY INCREASE TONIGHT...WITH SEAS BUILDING
TO SCA LEVELS ON THE OCEAN TOMORROW. WINDS WILL BE VERY
MARGINAL...BUT WILL STICK WITH THE GENERIC SCA ATTM WITH GUSTS
AROUND 20KT FCST.
SCA EXTENDED INTO SUN NIGHT WITH SEAS IN THE 4-8FT RANGE. AREAS OF
FOG LIKELY.
MON-THU...
PERSISTENT E FLOW DURING THIS PERIOD WILL HAVE OCEAN SEAS BUILDING
WITH EASTERLY SWELLS.
GRADIENT IS WEAK ENOUGH ON MONDAY TO KEEP WINDS SUB SCA. THEN EXACT
INTERPLAY OF HIGH BUILDING TO THE NORTHEAST AND LOW DRIFTING NORTH
WILL DETERMINE IF MARGINAL SCA WINDS DEVELOP BY MIDWEEK IN E FLOW.
POTENTIAL IS THERE FOR SCA WIND GUSTS DURING THE TUE/WED PERIOD
ACROSS AT LEAST THE OCEAN WATERS.
&&
.HYDROLOGY...
BASIN AVERAGE QPF THRU SUN NIGHT IS FCST TO RANGE FROM 1/2 TO 3/4
INCH ACROSS THE HSA. THIS IS BELOW ANY FFG SO NO FLOOD PRODUCTS
ISSUED. THERE IS THE POTENTIAL FOR LOCALLY HEAVIER AMOUNTS IN
EXCESS OF 1 INCH WHERE ANY TSTMS OR SLOW MOVING CLUSTERS OF SHRA
DEVELOP. THIS WILL RESULT IN MINOR URBAN AND POOR DRAINAGE
FLOODING.
PERIODIC RAINFALL IS THEN POSSIBLE THROUGH MUCH OF NEXT WEEK.
HYDROLOGY ISSUES WILL BE PREDICATED ON EXACT EVOLUTION OF THIS
PATTERN...SO MONITOR SUBSEQUENT FORECASTS FOR UPDATES.
&&
.TIDES/COASTAL FLOODING...
RESIDUALS AT THE FREEPORT GAGE WERE RUNNING AROUND 1.75 FT AT
1930Z. THE REMAINDER OF THE S SHORE GAGES WERE MUCH LOWER. WILL
ISSUE A CFS FOR FREEPORT WITH THE BEST LIKELIHOOD OF HITTING
MINOR. ANY COASTAL FLOODING THIS EVE IS EXPECTED TO BE ISOLD AND
MINOR ATTM.
COASTAL FLOODING CONCERNS WILL LIKELY INCREASE SUN-WED AS THE
ONSHORE FLOW CONTINUES FOR QUITE SOME TIME AND ASTRONOMICAL TIDES
INCREASE AS WE HEAD TOWARDS A FULL MOON.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM SUNDAY TO 6 AM EDT MONDAY FOR
ANZ350-353-355.
&&
SYNOPSIS...JMC
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...NV
AVIATION...MPS
MARINE...JMC/NV
HYDROLOGY...JMC/PW
TIDES/COASTAL FLOODING...JMC/NVHazardous weather outlook, May 14, 4:01 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 401 PM EDT SAT MAY 14 2011 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>075-078>081-176>179-152000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON- WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX- WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 401 PM EDT SAT MAY 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. JMC
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:53 AM EDT | Small Craft Advisory | OKX | 36 hr |
Nearby
Coastal Flood Statements in New York, 2011Every coastal flood statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.